Alert archive / Minnesota / Wind Advisories in 2018
Wind Advisory 2, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Oct 3, 2018, 7:33 PM CDT for 4 counties in Minnesota. It took effect at Oct 3, 2018, 9:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2018, 7:33 PM CDT (00:33 UTC)
- In effect from
- Oct 3, 2018, 9:00 PM CDT
- Expired
- Oct 4, 2018, 2:40 AM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Cook County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 69 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151 WWUS73 KDLH 040033 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 733 PM CDT Wed Oct 3 2018 ...STRONG WIND GUSTS THIS EVENING... .A strong cold front moving through the area this evening will bring strong winds this evening through the early morning hours of Thursday morning. Areas from Duluth north along the Minnesota North Shore, as well as the Bong and Blatnik Bridges between Duluth and Superior will see frequent wind gusts around 40 mph, with isolated gusts approaching 50mph at times tonight. MNZ020-021-037-040900- /O.NEW.KDLH.WI.Y.0002.181004T0200Z-181004T0900Z/ Southern Lake/North Shore-Southern Cook/North Shore- Carlton/South St. Louis- Including the cities of Two Harbors, Silver Bay, Grand Marais, and Duluth 733 PM CDT Wed Oct 3 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT THURSDAY... The National Weather Service in Duluth has issued a Wind Advisory, which is in effect until 4 AM CDT Thursday. * LOCATION...Duluth, including the Bong and Blatnik Bridges, and north along the Minnesota North Shore. * WINDS...Northwest 15 to 25 mph with gusts of 40 to 50 mph. * TIMING...This evening and overnight. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
905 WWUS73 KDLH 040740 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 240 AM CDT Thu Oct 4 2018 MNZ020-021-037-040845- /O.CAN.KDLH.WI.Y.0002.000000T0000Z-181004T0900Z/ Southern Lake/North Shore-Southern Cook/North Shore- Carlton/South St. Louis- Including the cities of Two Harbors, Silver Bay, Grand Marais, and Duluth 240 AM CDT Thu Oct 4 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Duluth has cancelled the Wind Advisory. The wind will continue to gradually diminish overnight and gusts over 45 mph are no longer expected. $$ Melde
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Oct 3, 6:33 PM CDT, 1 hour earlier.
Area forecast discussion, Oct 3, 6:33 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Duluth MN 633 PM CDT Wed Oct 3 2018 .SHORT TERM...(This evening through Thursday) Issued at 232 PM CDT Wed Oct 3 2018 The focus remains on the threat of severe weather, which still looks likely in our southeast forecast area late this afternoon over parts of northwest Wisconsin. The greatest threat of severe weather is still for Price County and areas to its east and south. As of 230 pm, there was an area of low pressure in central Minnesota. A strong cold front extended northeast into far northwest Ontario. A surface warm front stretched from the low into northwest Wisconsin. There were showers and thunderstorms over northwest Wisconsin, and additional showers and storms over central and northern Minnesota. Temperatures were in the upper 40s and lower 50s across much of northern Minnesota, and the upper 60s and low 70s in northwest Wisconsin. Overcast skies covered the Northland. Severe thunderstorms are possible over northwest Wisconsin this afternoon, especially near Price County where there is enhanced risk of severe weather. Strong forcing from the low and its associated shortwave trough, strong low and mid-level south to southwest winds, strong deep layer and low-level wind shear, and precipitable water values near 1.75 inches will all add up to a favorable environment for severe thunderstorms. Damaging winds, hail, heavy rain, and even tornadoes are all possible. The threat for tornadoes is a bit more complicated because the ongoing thick cloud cover could make it difficult for these storms to become sufficiently surface-based, which would limit the tornado threat. The risk of flash flooding is low considering how quickly these storms will move through the area, but there could be ponding in urban and low-lying areas from short periods of downpours. Showers will continue across northern Minnesota this afternoon and linger through this evening. A strong cold front will rush through the Northland late this afternoon through this evening from the northwest to southeast. Widespread wind gusts of 30 to 40 mph are expected in the wake of the front this evening through at least midnight. There could be isolated wind gusts to nearly 50 mph from the Duluth area and up along the Minnesota North Shore, and for the exposed Bong and Blatnik Bridges between Duluth and Superior. Considered a Wind Advisory, but think these 45 to 50 mph wind gusts will be brief and isolated, so will convey this threat with a Special Weather Statement. The front will bring a dramatic drop in temperature overnight through Thursday morning. There will be lingering breezy to gusty northwest winds by dawn Thursday, with wind chills in the lower 20s to lower 30s. There will be gradual clearing overnight as drier air works into the Northland. Thursday looks cool, but mostly sunny. Temperatures will reach the lower to upper 40s, but it will be feel colder because of a 5 to 10 mph northwest wind and relatively dry air. .LONG TERM...(Thursday night through Wednesday) Issued at 232 PM CDT Wed Oct 3 2018 A potent shortwave in a fast southwest flow aloft will move through the region Thursday night. Model differences in the depth of cold air ahead of/with this feature. The NAM is the coldest and has been ignored. Used a consensus of the other models which are warmer. This results in lower snow amounts, and a bit farther north than previous forecast. The potential is still there for a 1 to 2 inch swath along and north of the Iron Range where the best forcing is co-located with the model QPF bullseye. Atmosphere is too warm for freezing rain or sleet. On Friday, a long wave trof approaches from the West as low pressure gets organized in the Central Plains. Showers will continue to affect the region. The upper trof moves into Minnesota Friday night, while the surface low center reaches northern Lake Michigan. The rain will gradually mix with snow through the evening, before changing back to all rain overnight as warmer air arrives north of the Iron Range. Rain elsewhere. The trof and surface low depart on Saturday allowing for high pressure to build into the region. The southwest flow aloft is in play Saturday night as a large long wave trof moves into the Rockies. High pressure remains over the area. However, models indicate a small area of rain is possible over the southern tier of the region Sunday afternoon as a piece of energy clips this area. This trof morphs into a closed upper low by Tuesday. Warm/moist air will be pumping into the region ahead of this trof. Meanwhile, an area of low pressure will move from the Central Plains over the forecast area. This results in a continuous mention of pops. A rain/snow mix along the Canadian border area is possible Sunday night and Monday morning, and again Monday night. Rain elsewhere. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Oct 3 2018 A strong cold front is moving through the region as of issuance time, accompanied by a line of thunderstorms and a wind switch from southwest to west-northwest and increasing to gust around 30kts at times. Ceilings along and ahead of the front have been IFR or even LIFR, and improve quickly behind the front to MVFR, with visibilities returning to VFR. Expect condition to continue to improve behind the front, with all sites returning to VFR by 09z tonight. Winds to remain strong with wind speeds around 15kts with gusts to around 30kts for a 3 to 6 hour period, with all sites dropping back to around 10kts by no later than 12z. After 12z, winds to be northwest at less than 10kts with VFR conditions until the end of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... DLH 33 47 36 44 / 40 0 90 60 INL 30 43 31 42 / 80 0 90 80 BRD 30 48 37 47 / 10 20 90 50 HYR 36 48 38 47 / 60 0 80 40 ASX 39 49 37 46 / 60 0 80 50 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Gale Warning until 7 AM CDT Thursday for LSZ121-140>148. && SHORT TERM...Grochocinski LONG TERM...GSF AVIATION...LE
Hazardous weather outlook, Oct 3, 3:36 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 336 PM CDT Wed Oct 3 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 336 PM CDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible across northwest Wisconsin this afternoon, and also parts of northeast Minnesota closer to Lake Superior. A few severe storms may occur this afternoon, mainly over northwest Wisconsin. The main threat will be damaging winds, large hail, and heavy rain. A tornado is also possible this afternoon with the threat greatest over Price and parts of Sawyer, Ashland, and Iron Counties. A Tornado Watch is in effect for northwest Wisconsin and nearby areas of east-central Minnesota through 11 pm this evening. A strong cold front will rush through the Northland from the northwest to southeast this afternoon and evening. Expect widespread wind gusts of 30 to 40 mph in the wake of this cold front with a dramatic drop in temperature. There could be isolated gusts to nearly 50 mph from Duluth and along the higher and lower terrain of the Minnesota North Shore, and as well as the exposed Bong and Blatnik Bridges between Duluth and Superior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An inch or two of snow is possible Thursday night along and north of the Iron Range. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed today, especially this afternoon to report severe weather in northwest Wisconsin. LSZ121-140>148-041200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 336 PM CDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible across western Lake Superior through early this evening, primarily near the South Shore and Twin Ports area. A Tornado Watch is in effect across the South Shore along northern Wisconsin through 11 pm this evening. Strong gale force gusts will occur over western Lake Superior this evening with the possibility for some storm force gusts. These winds will build waves to 7 to 9 ft along the Bayfield peninsula late tonight into Thursday. A gale warning remains in effect. Please see the latest marine products for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. GSF/G2 More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Oct 3, 3:27 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 S PHILLIPS 45.64N 90.39W
10/03/2018 M0.25 INCH PRICE WI PUBLIC
&&Special weather statement, Oct 3, 3:46 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
346 PM CDT WED OCT 3 2018
MNZ012-021-032115-
Northern Cook/Northern Lake-Southern Cook/North Shore-
346 PM CDT WED OCT 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COOK COUNTY...
At 346 PM CDT, strong thunderstorms were along a line extending from
Boundary Waters Canoe Area Wilderness, to 8 miles north of Lutsen, to
Tofte, and moving east at 65 mph.
Wind gusts up to 45 mph and frequent cloud to ground lightning can be
expected with these storms.
Locations impacted include...
Grand Marais, Lutsen, Tofte, Hovland, Eagle Mountain, Taconite
Harbor, Pine Lake, Tom Lake, Bearskin Lake, Temperance River State
Park, Judge Magney State Park, Watab Lake, White Pine Lake, Brule
Lake, Judge C. R. Magney State Park, Cherokee Lake, Cascade Lake,
Poplar Lake, Daniels Lake, and Clearwater Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4778 9000 4767 9050 4758 9074 4750 9086
4748 9102 4798 9093 4810 9054 4811 9046
4809 9037 4811 9018 4809 9003 4802 8999
4801 8993 4799 8990 4799 8986 4796 8986
TIME...MOT...LOC 2046Z 252DEG 56KT 4797 9077 4779 9074 4756 9092
HuyckSpecial weather statement, Oct 3, 3:51 PM CDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Duluth MN 351 PM CDT Wed Oct 3 2018 MNZ020-021-037-WIZ001-040000- Southern Lake/North Shore-Southern Cook/North Shore- Carlton/South St. Louis-Douglas- Including the cities of Two Harbors, Silver Bay, Grand Marais, Duluth, and Superior 351 PM CDT Wed Oct 3 2018 ...Strong Wind Gusts this Evening... A strong cold front will blast through the region this evening, bringing strong wind gusts this evening through the wee hours of Thursday morning. Areas from Duluth and up along the Minnesota North Shore, and the Bong and Blatnik Bridges between Duluth and Superior, could see isolated wind gusts to nearly 50 mph late this evening. Please be advised if you are driving a high profile vehicle that these winds could make driving difficult if not unsafe. The winds will be from the northwest, with the strongest winds occurring from about 8 pm to 11 pm. G2
Local storm report, Oct 3, 4:48 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
448 PM CDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 SE AURORA 47.52N 92.22W
10/03/2018 E0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
G2Local storm report, Oct 3, 4:58 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
458 PM CDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 14 W ISABELLA 47.59N 91.65W
10/03/2018 M0.70 INCH LAKE MN CO-OP OBSERVER
&&
SGSpecial weather statement, Oct 3, 6:37 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
637 PM CDT WED OCT 3 2018
WIZ002>004-008-040000-
Bayfield-Iron-Ashland-Sawyer-
637 PM CDT WED OCT 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BAYFIELD...NORTHWESTERN IRON...SOUTHERN ASHLAND AND NORTH CENTRAL
SAWYER COUNTIES...
At 637 PM CDT, strong thunderstorms were along a line extending from
near Marengo, to Namekagon, to 8 miles east of Seeley, and moving
east at 60 mph.
Wind gusts up to 45 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Hurley, Mellen, Marengo, Saxon, Gurney, Upson, Gile, Glidden, Clam
Lake, Namekagon Lake, Namekagon, Montreal, Kimball, Morse, Spider
Lake In Sawyer County, Pence, Gile Flowage, High Bridge, Iron Belt,
and Copper Falls State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4631 9019 4609 9051 4610 9093 4609 9093
4610 9094 4610 9129 4641 9096 4652 9027
4651 9027 4651 9023 4650 9022 4644 9018
4643 9016 4641 9016 4637 9013
TIME...MOT...LOC 2337Z 260DEG 53KT 4638 9087 4622 9102 4611 9119
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 9:47 PM CDT | Small Craft Advisory | DLH | 11 hr |
Nearby
Wind Advisories in Minnesota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.